Alert archive / South Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 81, NWS Wilmington, NC

June 20, 2008Horry County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jun 20, 2008, 1:14 PM EDT for Horry County, South Carolina. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 2008, 1:14 PM EDT (17:14 UTC)
Expired
Jun 20, 2008, 2:15 PM EDT
In force
61 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon

County Horry County, SC

The radar

The Wilmington radar (KLTX), 51 km from the middle of the area, began a volume at 17:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.2 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2008-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2008-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1931 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 9:50 AM EDT, 3 hours 24 minutes earlier.

Area forecast discussion, Jun 20, 9:50 AM EDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
950 AM EDT FRI JUN 20 2008

.SYNOPSIS...
A WEAK TROF OF LOW PRESSURE WILL PERSIST ACROSS THE EASTERN
CAROLINAS INTO TONIGHT. A FRONTAL BOUNDARY WILL APPROACH FROM THE
WEST LATE SATURDAY AND STALL ACROSS THE AREA SUNDAY THROUGH MONDAY
OF NEXT WEEK BEFORE FINALLY BEING PUSHED OFF THE COAST AND OFFSHORE
ON TUESDAY. HIGH PRESSURE WILL BUILD BACK INTO THE AREA LATE TUESDAY
INTO THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 10 AM FRIDAY...
RAISED POPS TO LOW CHC RANGE TODAY...30S MOST AREAS. CU DEVEL
EARLIER THAN USUAL...INLAND ALONG REMNANT SFC TROUGH AND ALSO EVEN
ALONG SEABREEZE BRUNSWICK HORRY GTOWN. MHX 12Z RAOB CONTINUES TO
SHOW VERY STEEP MID AND LOW LVL LAPSE RATES...10C/KM IN SOME LAYERS.
DEWPOINTS MUCH HIGHER THAN YDY ALTHOUGH RAOB SHOWS PRETTY DECENT
HYDROLAPSE LAPSE RATES. THIS MAY ALLOW DEWPOINTS TO FALL A BIT
INLAND WITH MIXING BUT ALONG THE COAST THE SEABREEZE SHOULD
COMPENSATE. 12Z GUIDANCE MAY ALLOW FOR SOME POP REFINEMENT. TEMPS ET
AL LOOK GOOD.

&&

.SHORT TERM / SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 3 AM FRIDAY...PERSISTENT MID TO UPPER TROUGH CONTINUES TO
HOLD ON OVER THE EASTERN CONUS THROUGH THE SHORT TERM PERIOD. BY SAT
AFTN...MODELS SHOWING A MORE SUBSTANTIAL INCREASE IN MOISTURE IN
AN INCREASING SOUTHERLY FLOW. FAIRLY SIGNIFICANT SHORTWAVE SHOULD
TRACK ACROSS THE CAROLINAS SAT NIGHT. THE COMBINATION OF DEEP
LAYERED MOISTURE PRESENT AND DECENT MID TO UPPER LEVEL SUPPORT
SHOULD PRODUCE FAIRLY DECENT COVERAGE OF SHWRS/TSTMS SAT AFTN INTO
SAT NIGHT AND AGAIN ON SUNDAY. BEST DEEP LAYER MOISTURE AND LIFT
WILL OCCUR LATE SAT THROUGH SUNDAY...BUT INCREASING SW WINDS AT LOW
LEVELS WILL TAKE PLACE ON SUNDAY WITH BETTER JET DYNAMICS. THEREFORE
UNSETTLED WEATHER WILL CONTINUE THROUGH THE ENTIRE SHORT TERM PERIOD
AND BEYOND. PCP WATER VALUES INCREASE TO AROUND 2 INCHES BY SAT AFTN
AND REMAIN THIS HIGH THROUGH THE REMAINDER OF THE SHORT TERM PERIOD.
KEPT WITH HIGH END CHC POPS SAT AFTN AND INCREASED TO LIKELY BY
SUN...BUT WILL PROBABLY END UP IN THE CATEGORICAL RANGE IF MODEL
PERSISTENCE HOLDS THROUGH NEXT RUN.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
AS OF 3 AM FRIDAY...LOOKS LIKE UNSETTLED WEATHER WILL CONTINUE
THROUGH THE FIRST HALF OF THE EXTENDED PERIOD AS MID TO UPPER LEVEL
TROUGH HANGS ON ACROSS THE EASTERN CONUS. GFS SHOWS TROUGH DIGGING
ACROSS THE EAST WITH CUTOFF ALMOST FORMING OVER THE MID ATLANTIC
STATES BEFORE FINALLY MOVING OFF THE EAST COAST BY EARLY WEDNESDAY.
MID TO UPPER LEVEL FLOW BECOMES FLATTER ACROSS THE SOUTHEAST WED
INTO THURS WITH RIDGE TRYING TO BUILD IN BY THE END OF THE WEEK AS
HEIGHTS RISE THROUGH MOST OF THE LATTER HALF OF THE EXTENDED. WILL
SEE SOME DRYING IN THE MID TO UPPER LEVELS AS EARLY AS TUES MORNING
BUT MORE SUBSTANTIAL DRYING THROUGH THE COLUMN COMES TUES AFTN INTO
WED AS PCP WATER VALUES DROP TO LESS THAN AN INCH IN A DEEP NW FLOW
AS HIGH PRESSURE BUILDS IN. THEREFORE PCP CHANCES WILL DECREASE
HEADING INTO MID WEEK. LOOKS LIKE DRIEST DAY WILL BE LATE TUES INTO
WED WITH AN INCREASING CHC OF MAINLY SEA BREEZE INITIATED SHOWERS BY
LATER IN THE WEEK. TEMPERATURES SHOULD BE NEAR CLIMATOLOGY EARLY
TRENDING UP A BIT AS THE MID LEVEL RIDGE FLATTENS AND BUILDS EARLY
TO MID WEEK NEXT WEEK.

&&

.AVIATION /12Z FRIDAY THROUGH MONDAY/...
VIA 11-3.9 MICRON SAT IMAGERY...THE OUTLINE OF THE SFC TROF IS
EASILY IDENTIFIABLE AT THE MOMENT. THIS BOUNDARY WILL CONTINUE TO BE
A FOCUS FOR CONVECTION. UPPER IMPULSE CURRENTLY PASSING NORTH OF THE
AREA...IS AIDING IN FIRING ISOLATED CONVECTION ACROSS NORTHEAST
PORTIONS OF NORTH CAROLINA. MODEL SOUNDINGS INDICATE A POSSIBLE CAP
AROUND 600 MB THIS AFTERNOON AND EVENING THAT COULD PUT A DAMPER ON
CONVECTION. AS A RESULT...WILL CONTINUE WITH VICINITY TSRA ACROSS
ALL TERMINALS FOR THE TIME BEING. THE INITIAL S WIND FCST FOR
TERMINALS...ESPECIALLY THE COASTAL TERMINALS...WILL BE ENHANCED BY
THE RESULTANT WIND/SEA BREEZE THIS AFTERNOON AND EARLY EVENING. AREA
TERMINALS WILL LIKELY OBSERVE DIURNAL CU CEILINGS OF 4K FT OR
HIER...WITH COASTAL TERMINALS GOING SCT OR SKC AS THE SEA BREEZE
PROGRESSES SOMEWHAT INLAND.

OUTLOOK SATURDAY THROUGH MONDAY...IFR CONDITIONS OR WORSE FROM
SCATTERED TO POSSIBLY WIDESPREAD CONVECTION LATE SATURDAY INTO
MONDAY. THIS A RESULT OF A STALLED FRONTAL BOUNDARY THAT IS PROGGED
TO LIE ACROSS THE EASTERN CAROLINAS.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3 AM FRIDAY...BASICALLY 2 WX FEATURES 2 AFFECT THE AREA TODAY
INTO TONIGHT. RATHER WEAK SFC TROF ORIENTED NE-SW ACROSS THE EASTERN
CAROLINAS...AND WEAK HIGH PRESSURE RIDGING ACROSS THE WATERS FROM
JUST OFFSHORE. TO CLARIFY...THE HIGH OFFSHORE IS NOT THE
BERMUDA-TYPE. THE SFC PRESSURE PATTERN TO YIELD A SW TO S WIND
DIRECTION...WITH POSSIBLY A SE WIND DIRECTION ACROSS THE EXTREME
SOUTHERN PORTIONS TONIGHT. THE SFC PRESSURE GRADIENT TO REMAIN
RATHER RELAXED WITH THE SEA BREEZE CIRCULATION TO PROVIDE ADDED WIND
SPEEDS THIS AFTN AND EVENG. LOW LEVEL JET IN THE 950MB LEVEL TO
DEVELOP AROUND SUNSET BUT MAINLY AFFECT LAND AREAS OF THE CAROLINAS
THROUGH 6 AM SATURDAY. SEAS WILL HANG AROUND 2 FT...WITH SOME 3
FOOTERS FROM THE DAILY SEA BREEZE POSSIBLE LATE THIS AFTERNOON AND
EVENING. 1 TO 2 FOOT 8-9 SECOND ESE GROUND SWELL IS BECOMING MORE
EVIDENT WITHIN THE TOTAL SEAS. HOWEVER...ONCE THE SEA BREEZE
CIRCULATION COMMENCES...WIND DRIVEN WAVES DOMINATE TOTAL SEAS.

SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 3 AM FRIDAY...PERSISTENT SOUTHERLY FLOW THROUGH SAT WILL
PRODUCE AN INCREASE IN SEAS THROUGH MOST OF THE SHORT TERM PERIOD.
SEAS WILL START OUT IN THE 2 TO 3 FT RANGE...BUT WILL BUILD THROUGH
SAT NIGHT INTO THE 3 TO 5 FT RANGE. SHOULD REMAIN JUST BELOW SCA
CRITERIA THROUGH THE SHORT TERM PERIOD. PEAK IN SEAS SHOULD OCCUR ON
SUN WITH SOUTHERLY WINDS IN THE 10 TO 15 KT RANGE.

LONG TERM /MONDAY THROUGH TUESDAY/...
AS OF 3 AM FRIDAY...BY MON GRADIENT WEAKENS AND SEAS BEGIN TO DROP
OFF BACK DOWN TO 2 TO 3 FT. WESTERLY FLOW DEVELOPS LATER MONDAY INTO
TUES  MORNING AS THE TROUGH MOVES OFF THE COAST. SEAS SHOULD REMAIN
IN A 2-4 FOOT RANGE.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...HOEHLER
NEAR TERM...MBB/HOEHLER
SHORT TERM...GROSS-ZOUZIAS
LONG TERM...GROSS-ZOUZIAS
AVIATION...HOEHLER
Hazardous weather outlook, Jun 20, 3:34 AM EDT, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
334 AM EDT FRI JUN 20 2008

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-210745-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
334 AM EDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-210745-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
334 AM EDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

11

In the hours before

Special weather statement, Jun 20, 11:08 AM EDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1108 AM EDT FRI JUN 20 2008

NCZ100-201615-
BRUNSWICK-
1108 AM EDT FRI JUN 20 2008

...STRONG STORMS FORMING IN BRUNSWICK COUNTY...

AT 1108 AM EDT...THUNDERSTORMS WERE PRODUCING HEAVY RAINS...7 MILES
NORTH OF SUPPLY...OR 15 MILES NORTH OF OAK ISLAND...MOVING EAST AT 11
MPH

THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING SMALL HAIL...
GUSTY WINDS UP TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING.

COMMUNITIES IN THE PATH OF THESE STORMS ARE BATARORA...BISHOP...
LELAND...MILL CREEK...PHOENIX...TOWN CREEK...WINNABOW...WOODBURN...
BOLIVIA...NAVASSA AND SANDY CREEK.

&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

MBB
Special weather statement, Jun 20, 11:39 AM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1139 AM EDT FRI JUN 20 2008

NCZ097-100-101-201645-
PENDER-NEW HANOVER-BRUNSWICK-
1139 AM EDT FRI JUN 20 2008

AT 1139 AM EDT...STRONG THUNDERSTORMS WERE...3 MILES NORTHEAST OF
BATARORA...OR 11 MILES WEST OF WRIGHTSBORO...MOVING EAST AT 20 MPH.
ANOTHER AREA OF STRONG THUNDERSTORMS WAS LOCATED NEAR SCOTTS HILL
AND CASTLE HAYNE.

THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING SMALL HAIL...
GUSTY WINDS UP TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING.

COMMUNITIES IN THE PATH OF THESE STORMS ARE OGDEN...SMITH CREEK...
WILMINGTON...WINDEMERE...WRIGHTSBORO...BATARORA...BAYSHORE...BISHOP..
.CASTLE HAYNE...EDGECOMB...HAMPSTEAD.

&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

MBB
Special weather statement, Jun 20, 12:17 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1217 PM EDT FRI JUN 20 2008

SCZ024-033-201715-
DILLON-MARION-
1217 PM EDT FRI JUN 20 2008

AT 1215 PM EDT...A STRONG THUNDERSTORM WAS OVER BLUE BRICK...OR 6
MILES WEST OF MARION...MOVING NORTHEAST AT 10 MPH.

THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING SMALL HAIL...GUSTY
WINDS OF 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING.

COMMUNITIES IN THE PATH OF THESE STORMS ARE MARION...MULLINS...BLUE
BRICK...FLOYDALE...FORK...LATTA...SELLERS...SMITHBORO...WEST MARION
AND ZION.

STAY INDOORS UNTIL THIS STORM HAS PASSED.

&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES.

SRP
Special weather statement, Jun 20, 12:47 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1247 PM EDT FRI JUN 20 2008

NCZ100-201745-
BRUNSWICK-
1247 PM EDT FRI JUN 20 2008

AT 1245 PM EDT...STRONG THUNDERSTORMS WERE LOCATED 8 MILES NORTH OF
SUPPLY...OR 5 MILES EAST OF MAKATOKA...MOVING NORTHEAST AT 9
MPH

THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING SMALL
HAIL...GUSTY WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND
LIGHTNING.

COMMUNITIES IN THE PATH OF THESE STORMS ARE
BATARORA...BISHOP...LELAND...MILL CREEK...WINNABOW...WOODBURN AND
BOLIVIA.

STAY INDOORS UNTIL THE STORMS HAVE PASSED.

&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

SRP
Local storm report, Jun 20, 1:04 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
104 PM EDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             2 S MARION              34.15N 79.40W
06/20/2008  E0.88 INCH       MARION             SC   LAW ENFORCEMENT

            NICKEL SIZE HAIL WAS REPORTED.

&&

LOEWENTH

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 12:24 PM EDTSevere Thunderstorm WarningILMDillon, Marion66 min
Jun 20, 12:44 PM EDTSevere Thunderstorm WarningILMDarlington46 min
Jun 20, 1:33 PM EDTSevere Thunderstorm WarningILMGeorgetown, Williamsburg57 min
Jun 20, 1:34 PM EDTSevere Thunderstorm WarningILMFlorence, Williamsburg56 min
Jun 20, 2:03 PM EDTSevere Thunderstorm WarningILMFlorence, Horry, Marion, Williamsburg57 min
Jun 20, 2:55 PM EDTSevere Thunderstorm WarningILMHorry65 min
Jun 20, 3:42 PM EDTSpecial Marine WarningILM78 min
Jun 20, 12:33 PM EDTSevere Thunderstorm WarningILMColumbus57 min
Jun 20, 1:51 PM EDTSevere Thunderstorm WarningILMBrunswick, Columbus54 min
Jun 20, 2:26 PM EDTSevere Thunderstorm WarningILMRobeson49 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.